JournalsifbVol. 15, No. 2pp. 203–236

Scalar conservation laws on moving hypersurfaces

  • Gerhard Dziuk

    Universität Freiburg, Germany
  • Dietmar Kröner

    Universität Freiburg, Germany
  • Thomas Müller

    Universität Freiburg, Germany
Scalar conservation laws on moving hypersurfaces cover
Download PDF

Abstract

We consider conservation laws on moving hypersurfaces. In this work the velocity of the surface is prescribed. But one may think of the velocity to be given by PDEs in the bulk phase. We prove existence and uniqueness for a scalar conservation law on the moving surface. This is done via a parabolic regularization of the hyperbolic PDE. We then prove suitable estimates for the solution of the regularized PDE, that are independent of the regularization parameter. We introduce the concept of an entropy solution for a scalar conservation law on a moving hypersurface. We also present some numerical experiments. As in the Euclidean case we expect discontinuous solutions, in particular shocks. It turns out that in addition to the “Euclidean shocks” geometrically induced shocks may appear.

Cite this article

Gerhard Dziuk, Dietmar Kröner, Thomas Müller, Scalar conservation laws on moving hypersurfaces. Interfaces Free Bound. 15 (2013), no. 2, pp. 203–236

DOI 10.4171/IFB/301